Detox City

giphy (4)

Definitely #notPMS.

I’m not sure how to begin, so I’m just going to jump right in. Today’s Public Service Announcement: Never, never, never, evvvver, stop a medication cold turkey. ***

I did. And I’m paying for it, in spades.

Why quit? Why was I taking it in the first place? What drug is it?

I quit because a) I don’t like taking “drugs,” b) it no longer felt effective, c) it was causing me dangerous drowsiness, and d) I forgot to take the tablet two nights in a row.

I started this particular drug after finding another drug useless and I felt like I personally didn’t fit the labeling. My NP at the time suggested Paxil, which I started on the tails of the other drug (which, by the way, was a much milder medication, it turns out). I took the meds to “take the edge off” of something I can’t quite explain. I think it boils down to “unspecified anxiety,” which – along with my thighs – is also a hand-me-down from my grandmother.

The NP never discussed my reasons for taking such a drug, never asked if I sought alternatives (like counseling), never mentioned side effects, or withdrawal effects. To be fair, I never asked any questions. However, I do think it’s a practitioner’s duty to not just prescribe a drug like they’re giving out candy. I had no idea what kind of dependence is created by a drug on the body.

I have noticed, for a long time, that Paxil was making me extremely drowsy at certain times of the day. It was a low-dose, extended-release tablet. I was taking it with my morning coffee, because no one – not the NP, nor the pharmacist who slapped the label on it – mentioned that it’s best to take before bed.  I figured that one out on my own. Still, I drive the kids twice a week an hour away to their dad’s, and I was having difficulty keeping my eyes open during these trips. I mean, falling asleep at the wheel difficulty. And, I really couldn’t see how Paxil was improving the quality of my life – or relieving perceived anxieties (especially since I noticed I was still feeling anxiety). I planned to talk to my new NP about it.

Meanwhile, I forgot to take it one night. And then again the following night, after a long work shift. By Saturday morning, I decided, why bother? I don’t want to be on it anyway. And, sometime last weekend, I wrote about a reminiscence with Todd that left me teary. I figured it was PMS residuals. Wrong.

A day or so later, I woke up with muscle aches and all over soreness that defied logic. It felt like the flu. Then the dizziness started. REALLY dizzy. It’s now a week since my last dose and, after four days of debilitating vertigo and dizzy spells, I can now stand up and not feel the room spinning. At least not all the time. Still, it’s dangerous to make sudden movements of my eyes and head. It’s totally bizarre. I liken it to taking that small dose of Valium before a minor procedure – relaxation aside – your head just feels kinda fuzzy like drunk-fuzzy, but without the drunkenness, kinda floating-on-a-cloud fuzzy, and gait is unsteady.

I haven’t been able to drive all week, except short distances. And yesterday, against my better judgement, I drove down to the city for a 3-hour lunch/business meeting. They each had a glass of wine, which looked lovely, but I bowed out. Even alcohol tastes bad. Really bad. And I didn’t need the added challenge to my stability anyway.

I tried to run two days ago and my legs from ankle to knee felt like there were electric currents running through them, shocking my muscles as I ran a solid mile without stopping. That’s the one part that makes no sense at all. I could run without fatigue, which made me very excited, but the electricity in my legs and the swimming brains inside my head alarmed me enough to stop after a mile.

And the nausea. I am nauseous on and off all day long, I have aversions to just about everything and rarely hungry. I eat what sounds good, and I feel better for a bit before I feel sick on what I ate. I can liken this to morning sickness. I remember it well, and this is exactly like that. (Side note: yes, many of the side effects closely mirror early pregnancy and NO – I am NOT pregnant.)

I Googled “withdrawal from Paxil” and found a dedicated website founded by a fellow sufferer who is not a professional. Withdrawal symptoms can be brutal, as testified by numerous other people on the site, and I have many of those listed including the not-so-common ones. I finally have the words to describe the sound in my ears – it’s a scratching noise that has become maddeningly constant over the last few days. It sounds like that sound a percussionist makes with a brush on the drum.

And the crying. Oh. Em. GEE. The crying is the worst. The kind that makes your kids look at you like deer in the headlights, your husband constantly asking what’s wrong (as IF he can’t remember you’re withdrawing), and everyone else kind of tip-toeing around you like you’re a survivor of some terrible disaster no one wants to talk about. Except for Bree – who hugged me tightly at work on Friday in a show of solidarity.

I looked at Opac the other day and – being mom – he just took my breath away. And then I started to cry. I have no idea why. And this, my friends, is what really pisses me off. The ridiculous overflow of emotions, like my cup is full and runneth over, and everyone in my path is gonna get wet.

It’s now been 11 days. Most of the side effects have faded away. The nausea lingers at the peripheral, but the biggest relief is that today the dizziness is gone. It was certainly nothing I ever expected. I was warned before about weaning off medications (under medical supervision too), but – like most people – I thought I could do it my way. I was in the eye of the storm when I read the side effects of withdrawal. Probably wouldn’t have deterred me anyway. However, I will never, ever do it again.

**Based solely on personal experience, and not intended to be professional advice. I am not a doctor or a health practitioner. Please consult your physician before considering altering or stopping any medications.**

Advertisements

5 thoughts on “Detox City

  1. Discontinuation Syndrome is terrible. I came of Paxil 8 years ago, and suffered for 3 months. I was later put on Cipralex which I have just weaned off of. I tapered my dose all the way down to 1/4 pill, and now I’m completely off. I’m still experiencing discontinuation symptoms. I hope you all your side effects leave you soon.

    Like

    • I’m still in shock over the intensity of the withdrawal. Makes me never want to take medication again. Any medication. Today I feel great. I’m feeling lucky that it’s only been 13 days.

      Liked by 1 person

  2. Hey! Thanks for following our blog. So glad you found me. I love that you are educating people about discontinuation side effects from Paxil (and all other SSRI antidepressants, by the way). You are pointing out one of my pet peeves about the health care system…people handing out prescriptions without any education about very basic but important things like this issue. It’s not that your nurse practitioner is a bad provider. It’s that they are all pressured to see so many people that they don’t have time for education. Okay, soap box done. Looking forward to reading more of your blog!

    Liked by 1 person

    • Hi, thank you for reading and commenting! My nurse practitioner was nice enough (I now have a new one who is terrific too) but she was overworked like so many are and she’s no longer with the practice – though I literally saw her the other day at Walmart in the neighboring town, the irony wasn’t lost on me. It is important for all of us to realize our role in our own healthcare – that the industry has changed in such a way that we can’t NOT advocate and ask questions for ourselves and not be just “bystanders” in our own care. Years ago, our grandparents just did what the doctor said, no questions asked. But that’s just not practical today.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s